Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 48, NWS El Paso, TX

August 18, 2011Grant County, Luna County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 18, 2011, 7:00 PM MDT for Grant County, Luna County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2011, 7:00 PM MDT (01:00 UTC)
Expired
Aug 18, 2011, 7:45 PM MDT
In force
45 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

Counties Grant County, NM, Luna County, NM

The radar

The El Paso radar (KEPZ), 157 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2604 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

365 
WUUS54 KEPZ 190100
SVREPZ
NMC017-029-190145-
/O.NEW.KEPZ.SV.W.0048.110819T0100Z-110819T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
700 PM MDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...
  WEST CENTRAL LUNA COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 745 PM MDT

* AT 653 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 25 MILES EAST OF LORDSBURG...
  MOVING NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHERN GRANT AND WESTERN LUNA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

&&

LAT...LON 3245 10837 3245 10810 3214 10816 3216 10839
TIME...MOT...LOC 0100Z 159DEG 3KT 3223 10829

$$

FAUSETT
1 follow-up statement
898 
WWUS54 KEPZ 190137
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
737 PM MDT THU AUG 18 2011

NMC017-029-190147-
/O.EXP.KEPZ.SV.W.0048.000000T0000Z-110819T0145Z/
LUNA NM-GRANT NM-
737 PM MDT THU AUG 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRANT AND WEST
CENTRAL LUNA COUNTIES WILL EXPIRE AT 745 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3245 10837 3245 10810 3214 10816 3216 10839
TIME...MOT...LOC 0137Z 159DEG 3KT 3226 10830

$$

FAUSETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:58 PM MDT, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 18, 2:58 PM MDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
258 PM MDT THU AUG 18 2011

.SYNOPSIS...
HIGH PRESSURE ALOFT OVER NEW MEXICO WILL DRIFT OVER TEXAS BY FRIDAY
AND SATURDAY. RESIDUAL MOISTURE WILL PERSIST OVER THE AREA FOR THE
NEXT SEVERAL DAYS...BUT WITH THE HIGH SHIFTING EAST...DEEPER
MOISTURE WILL MOVE BACK OVER FAR WESTERN NEW MEXICO. THIS WILL ALLOW
ISOLATED THUNDERSTORMS MOST AREAS...WITH SCATTERED THUNDERSTORMS
NEAR THE ARIZONA BORDER. BY SUNDAY AND MONDAY THE UPPER HIGH WILL
MOVE BACK OVER NEW MEXICO. THIS WILL PUSH THE DEEPER MOISTURE BACK
WEST BUT PLENTY OF LOW LEVEL MOISTURE WILL REMAIN ACROSS THE
BORDERLAND FOR ISOLATED THUNDERSTORMS. TEMPERATURES WILL REMAIN WELL
ABOVE NORMAL THROUGH THE PERIOD.

&&

.DISCUSSION...
WV IMAGERY SHOWS UPPER HIGH CENTERED OVER SE NEW MEXICO THIS
AFTERNOON. DEEPER MOISTURE PLUME NOW FROM THE BOOTHEEL WEST INTO
ARIZONA WITH SOME DRIER MID/UPPER LEVEL CONTINENTAL AIR MOVING IN TO
PORTIONS OF THE CWA EAST OF THE BOOTHEEL. MCV FEATURE OVER THE
CENTRAL GULF OF CALIFORNIA...MOVING NORTHWEST AND SHOULD NOT BE A
FACTOR. BOTH NAM/GFS DO PICK UP ON ANOTHER POSSIBLE MCV TONIGHT AND
KEEP IT OVER SE ARIZONA INTO FRIDAY. WILL KEEP SLIGHTLY HIGHER POPS
OUT WEST TONIGHT AND FRIDAY DUE TO THIS FEATURE AND THE DEEPER
MOISTURE PERSISTING OUT THERE AS THE UPPER HIGH DRIFTS EAST OVER
TEXAS. WILL ALSO KEEP SCATTERED POPS IN FOR LUNA AND DONA ANA
COUNTIES THIS EVENING AS NAM12 SHOWS PRETTY GOOD CONVERGENCE LINE IN
THAT AREA.

SUNDAY AND MONDAY...UPPER HIGH DRIFTS BACK OVER NEW MEXICO FORCING
THE DEEPER MOISTURE PLUME WEST OUT OF OUR AREA. WILL GO BACK TO A
MORE TYPICAL DIURNAL CONVECTION PATTERN THE REMAINDER OF THE
FORECAST PERIOD OF ISOLATED AFTERNOON MOUNTAIN THUNDERSTORMS AND
ISOLATED EVENING THUNDERSTORMS ALL AREAS.

&&

.AVIATION...VALID 19/00Z-20/00Z.
MOSTLY VFR WITH LIGHT WINDS...BUT AFTERNOON AND EVENING SHOWER AND
THUNDERSTORM ACTIVITY WILL CAUSE AREAS OF IFR CONDITIONS. EXPECT
GENERALLY P6SM FEW-SCT050-080 SCT-BKN120-150 SCT-BKN200-250 WITH
LIGHT WINDS. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS WILL
CAUSE AREAS OF 1-3SM TSRA BKN030-060 WITH STRONG AND GUSTY WINDS.
HAIL IS ALSO POSSIBLE...ESPECIALLY IN HIGHER ELEVATIONS.

&&

.FIRE DISCUSSION...
STRONG HIGH PRESSURE ALOFT OVER THE SOUTHWESTERN U.S. WILL REMAIN IN
PLACE THROUGH SATURDAY...BRINGING VERY MOIST SOUTHEAST FLOW OFF THE
GULF OF MEXICO. THE VERY MOIST SUBTROPICAL AIR AND STRONG DAYTIME
HEATING...COMBINED WITH WEAK STEERING FLOW...WILL PRODUCE SLOW
MOVING STORMS WITH THE THREAT OF LOCALLY HEAVY RAIN. MINIMUM
HUMIDITY WILL RANGE FROM THE MID 20S TO THE MID 30S ACROSS THE
DESERTS EACH AFTERNOON WITH GENERALLY LIGHT WINDS AND VERY LOW (2
OR 3) HAINES INDICES. THAT HIGH PRESSURE ALOFT IS EXPECTED TO SHIFT
SLOWLY SOUTHEAST OVER THE WEEKEND. THIS WOULD ALLOW VERY MOIST
SUBTROPICAL AIR TO REMAIN IN PLACE THROUGH THE WEEKEND WITH THE
CHANCE OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75  97  74  96  74 /  30  20  20  20  20
SIERRA BLANCA TX        70  96  69  95  69 /  20  20  20  20  20
LAS CRUCES              72  96  71  95  71 /  30  20  20  20  20
ALAMOGORDO              71  98  70  93  70 /  20  20  20  20  20
CLOUDCROFT              52  74  52  71  52 /  20  30  20  30  20
TRUTH OR CONSEQUENCES   71  94  70  92  70 /  30  20  20  20  20
SILVER CITY             63  84  62  85  62 /  40  30  20  30  30
DEMING                  71  97  70  95  70 /  30  20  20  20  30
LORDSBURG               71  96  70  94  70 /  40  30  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/PARK
Hazardous weather outlook, Aug 18, 11:09 AM MDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1109 AM MDT THU AUG 18 2011

NMZ022>025-030>032-TXZ055-056-191730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1109 AM MDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL PRODUCE BRIEF
HEAVY RAINS. ISOLATED FLASH FLOODING MAY BE POSSIBLE WITH THE
SLOWER MOVING STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WE WILL CONTINUE TO SEE ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 18, 1:24 PM MDT, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
124 PM MDT THU AUG 18 2011

NMZ030-182015-
SOUTHWEST DESERT/BOOTHEEL NM-
124 PM MDT THU AUG 18 2011

...STRONG THUNDERSTORMS THREATENING SOUTHWESTERN HIDALGO COUNTY
THROUGH 215 PM MDT...

AT 116 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 19 MILES SOUTH OF RODEO...MOVING EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...

  GERONIMO CAMPGROUND...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

FAUSETT
Special weather statement, Aug 18, 4:31 PM MDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
431 PM MDT THU AUG 18 2011

NMZ031-182315-
SOUTHWEST DESERT/MIMBRES BASIN NM-
431 PM MDT THU AUG 18 2011

...STRONG THUNDERSTORMS THREATENING CENTRAL LUNA COUNTY THROUGH 515
PM MDT...

AT 422 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 20 MILES SOUTHWEST OF DEMING. THIS STORM WAS
NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF CENTRAL LUNA COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

FAUSETT
Special weather statement, Aug 18, 4:39 PM MDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
439 PM MDT THU AUG 18 2011

NMZ022-182330-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
439 PM MDT THU AUG 18 2011

...STRONG THUNDERSTORMS THREATENING CENTRAL GRANT COUNTY THROUGH 530
PM MDT...

AT 430 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 12 MILES NORTHWEST OF SILVER CITY...MOVING
SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  SILVER CITY...
  LITTLE WALNUT VILLAGE...
  PINOS ALTOS...
  MCMILLAN CAMPGROUND...
  CHERRY CREEK CAMPGROUND...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

FAUSETT
Special weather statement, Aug 18, 6:10 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
610 PM MDT THU AUG 18 2011

NMZ030-031-190100-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
610 PM MDT THU AUG 18 2011

...STRONG THUNDERSTORMS THREATENING CENTRAL HIDALGO...SOUTHERN GRANT
AND WESTERN LUNA COUNTIES THROUGH 700 PM MDT...

AT 603 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 26 MILES SOUTHEAST OF LORDSBURG  THIS STORM
WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  SEPAR...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

FAUSETT

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:21 PM MDTAreal Flood AdvisoryEPZSierra54 min
Aug 18, 6:46 PM MDTAreal Flood AdvisoryEPZDoña Ana59 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.